Acetaminophen-induced liver injury in obesity and nonalcoholic fatty liver disease

Authors


Abstract

Although acetaminophen (APAP) is usually considered as a safe drug, this painkiller can lead to acute liver failure after overdoses. Moreover, there is evidence that the maximum recommended dosage can induce hepatic cytolysis in some individuals. Several predisposing factors appear to enhance the risk and severity of APAP-induced liver injury including chronic alcoholic liver disease and nonalcoholic fatty liver disease (NAFLD), which refers to a large spectrum of hepatic lesions linked to obesity. In contrast, obesity by itself does not seem to be associated with a higher risk of APAP-induced liver injury. Since 1987, seven studies dealt with APAP-induced hepatotoxicity in rodent models of NAFLD and five of them found that this liver disease was associated with higher APAP toxicity. Unfortunately, these studies did not unequivocally established the mechanism(s) whereby NAFLD could favour APAP hepatotoxicity, although some investigations suggested that pre-existent induction of hepatic cytochrome P450 2E1 (CYP2E1) could play a significant role by increasing the generation of N-acetyl-p-benzoquinone imine (NAPQI), the toxic metabolite of APAP. Moreover, pre-existent mitochondrial dysfunction associated with NAFLD could also be involved. In contrast, some investigations suggested that factors that could reduce the risk and severity of APAP hepatotoxicity in obesity and NAFLD include higher hepatic APAP glucuronidation, reduced CYP3A4 activity and increased volume of body distribution. Thus, the occurrence and the outcome of APAP-induced liver injury in an obese individual with NAFLD might depend on a delicate balance between metabolic factors that can be protective and others that favour large hepatic levels of NAPQI.

Ancillary